Colorado, 2007Winter Weather in Colorado, March 21 to 22, 2007
March 21 to 22, 2007 · NWS GJT · 2 events in 2 counties and zones
A moist and unstable southerly flow ahead of a low pressure system over the southwestern states brought significant snowfall to the San Juan Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and unstable southerly flow ahead of a low pressure system over the southwestern states brought significant snowfall to the San Juan Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 21, 3:00 AM MST, 0 minutes earlier.
Area forecast discussion, Mar 21, 3:00 AM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 AM MDT WED MAR 21 2007
.SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...
THE FIRST FULL DAY OF SPRING USHERS IN UNSETTLED WEATHER. THE WESTERN
TROF SPLITS TODAY WITH THE NORTHERN BRANCH PROGRESSING THRU THE
NORTHERN ROCKIES. THE SOUTHERN PORTION DIGS AND CLOSES OFF OF BAJA
AND BEGINS TO NUDGE INTO NW MEXICO THURSDAY NIGHT. THIS LEAVES THE
FORECAST AREA IN AN UNSETTLED SW FLOW. 75KT JET IS NOSING INTO THE
FOUR CORNERS THIS MORNING...RESULTING IN SOME SURFACE MIXING OF THE
STRONG GRADIENT WINDS AND KEEPING TEMPS MILD. LOOSELY FOLLOWED THE
GFS MILDER TEMPS AND QPF FIELDS.
TODAY-THIS EVENING: JET NOSE SLIDES EAST THRU THE DAY. COOLER AIR
ALOFT ADVECTS INTO THE CWA FROM THE WEST. 700 TEMPS THAT WERE 6C ON
TUESDAY WILL LOWER TO NEAR -1C NORTH 2C SOUTH. ASSOCIATED SURFACE
COLD FRONT SAGS INTO NE UTAH THIS AFTERNOON AND THEN BECOMES
ORIENTED...THIS EARLY EVENING...FROM THE ROAN-TAVAPUTS SOUTHWEST TO
VICINITY OF LAKE POWELL. THE 06Z WRF IS SHOWING GOOD SFC
CONVERGENCE/FRONTOGENETICAL FORCING IN THE LA SAL/ABAJO MTNS OF SE
UTAH...WHILE THE GFS PUTS THIS CONVERGENCE WEST OF THE COLORADO
RIVER. BUT WITH INCREASED MID-LEVEL MOISTURE AND INSTABILITY IN
PLACE EXPECT SHOWERS AND AFTERNOON THUNDERSTORMS. THE SW SAN JUANS
ARE FAVORED FOR INCREASED OROGRAPHIC SHOWERS. SNOW LEVEL 8-9KFT N
TO S...BUT AFTERNOON CONVECTION WILL DRIVE LOCAL SNOW SHOWERS AS MUCH
AS 2KFT LOWER. EXPECT MTN SNOW ACCUMULATIONS TO STAY BELOW ADVISORY
CRITERIA...THOUGH LOCAL THUNDERSTORMS IN THE 4-CORNERS AREA WILL
PRODUCE SOME BRIEF BUT IMPRESSIVE HEAVY SNOWFALL.
LATE TONIGHT-THURSDAY NIGHT: SW GRADIENT DIMINISHES SOMEWHAT AND
BACKS TO A DRIER WEST FLOW ACROSS THE NORTH. INSTABILITY SHOWERS
WILL FAVOR THE SOUTH. RAMEY
.LONG TERM (FRIDAY THROUGH TUESDAY)...
FRIDAY THROUGH SUNDAY...MEDIUM RANGE MODELS HAVE CONVERGED TO A
SOLUTION WITH THE EVOLUTION OF THE CLOSED LOW...EXPECTED TO EJECT
NORTHEAST FROM NWRN OLD MEXICO FRIDAY NIGHT AND REACH THE CENTRAL
PLAINS ON SUNDAY. SUSPECT THERE WILL STILL BE SOME TIMING ISSUES TO
RESOLVE...BUT THE OVERALL TREND WILL BE AN INCREASING THREAT OF
SHOWERS FROM THE SOUTH ON FRIDAY. THE CORE OF THE CLOSED LOW NEVER
CROSSES ANY PART OF OUR FORECAST AREA...BUT WRAPAROUND MOISTURE AND
LOW STATIC STABILITY WILL CONTRIBUTE FOR A GOOD CHANCE OF SHOWERS.
SNOW LEVELS WILL BE HIGH AND THEREFORE NOT EXPECTING SIGNIFICANT
SNOWFALL BELOW 10K FEET...BUT HIGH MOUNTAIN PASSES SUCH AS RED
MOUNTAIN AND MONARCH COULD EXPERIENCE ACCUMULATING SNOWFALL. EVEN THE
NORTHERN PASSES (VAIL AND RABBIT EARS) MAY HAVE A PERIOD OF
ACCUMULATING SNOW AS WINDS BACK AROUND TO NORTHWEST AS THE CLOSED LOW
MOVES OVER SOUTHEAST COLORADO SATURDAY AFTERNOON AND EVENING.
APPEARS THAT NORTHEAST UTAH WILL STAY DRY FROM FRIDAY THROUGH SUNDAY.
TEMPERATURES STAY MILD THROUGH THE PERIOD...BUT SHOWERS WILL
DEFINITELY COOL OFF IN THE MOUNTAINS. POSSIBLE THAT SATURDAYS VALLEY
MAXIMUMS MAY BE COOLER THAN INDICATED IF WIDESPREAD SHOWERS
DEVELOP...BUT WILL NOT DEVIATE MUCH FROM GUIDANCE. RESIDUAL MOISTURE
AND SURFACE HEATING MAY STILL GENERATE ISOLATED MOUNTAIN SHOWERS ON
SUNDAY.
DRIER DAY ON MONDAY WITH BUILDING HEIGHTS OVER COLORADO. THE GFS
SHOWS A SHARP AND NOTABLY COLDER TROUGH BUSTING ACROSS THE GREAT
BASIN ON TUESDAY. LOW POPS ADVERTISED OVER THE MOUNTAIN AREAS IN THE
PREFRONTAL AIR MASS WITH COOLING TEMPERATURES ALOFT. BELIEVE THAT
THE ECMWF HAS THE BETTER IDEA WITH A SLOWER EASTWARD PROGRESSION.
WITH THE SPLITTY NATURE OF THE HEMISPHERIC FLOW OVER THE EASTERN
PACIFIC OCEAN...EXPECT DIFFERENT OFFERINGS REGARDING THIS TROUGH
WITH EACH MODEL SUITE FOR THE NEXT FEW DAYS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
JOE/PF
Hazardous weather outlook, Mar 20, 5:00 AM MST, 22 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT TUE MAR 20 2007
COZ001>014-017>023-UTZ022-027>029-211200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT TUE MAR 20 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND
SOUTHEASTERN UTAH.
.DAY ONE...TODAY AND TONIGHT
GUSTY SOUTHWEST WINDS WILL DEVELOP THIS AFTERNOON AND PERSIST
ACROSS THE HIGHER TERRAIN TONIGHT. GUSTS UP TO 30 OR 35 MPH ARE
ANTICIPATED IN MANY AREAS AND COULD POSE A PROBLEM FOR HIGH PROFILE
VEHICLES. THERE IS A CHANCE OF SNOW ACROSS THE SAN JUAN AND CENTRAL
MOUNTAINS LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED RAIN SHOWERS AND MOUNTAIN SNOW SHOWERS ARE EXPECTED ON
WEDNESDAY WITH CONTINUED GUSTY WINDS. ISOLATED THUNDERSTORMS ARE
POSSIBLE WEDNESDAY AFTERNOON. ACCUMULATING SNOWFALL MAY OCCUR OVER
MOUNTAINS PASSES...ESPECIALLY IN THE SAN JUAN AND EASTERN UINTA
MOUNTAINS.
THURSDAY THROUGH SATURDAY...MOISTURE WILL BE INCREASING FROM THE
SOUTH WITH SCATTERED SHOWERS DEVELOPING THURSDAY AFTERNOON AND
NIGHT...SNOW LEVELS WILL BE ABOVE 8000 FEET. SCATTERED SHOWERS...
MAINLY IMPACTING THE SOUTH...WILL CONTINUE ON FRIDAY BEFORE
DECREASING ON SATURDAY. THE THREAT OF ACCUMULATING SNOW WILL BE
LIMITED TO THE MOUNTAIN PASSES...MAINLY ABOVE 9000 FEET.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.
UTZ023>025-211200-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-TAVAPUTS PLATEAU-
600 AM MDT TUE MAR 20 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST UTAH
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE EASTERN UINTA MOUNTAINS
THIS AFTERNOON. GUSTY SOUTHWEST WINDS WILL DEVELOP THIS AFTERNOON AND
PERSIST ACROSS THE HIGHER TERRAIN TONIGHT. GUSTS UP TO 30 OR 35 MPH
ARE ANTICIPATED IN MANY AREAS AND COULD POSE A PROBLEM FOR HIGH
PROFILE VEHICLES. THERE IS A CHANCE OF RAIN AND MOUNTAIN SNOW SHOWERS
AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED RAIN SHOWERS AND MOUNTAIN SNOW SHOWERS ARE EXPECTED ON
WEDNESDAY WITH CONTINUED GUSTY WINDS. ACCUMULATING SNOWFALL MAY OCCUR
OVER THE EASTERN UINTA MOUNTAINS. MOUNTAIN SNOW SHOWERS WILL
DECREASE WEDNESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.
JAD
Winter Weather, Southwestern San Juan Mountains
- When
- March 21, 3:00 AM MST to March 22, 1:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall of 5 to 10 inches blanketed the area.
Winter Weather, Northwestern San Juan Mountains
- When
- March 21, 3:00 AM MST to March 22, 1:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall of 5 to 8 inches blanketed the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Iowa, March 21 to 22, 2007$332,000 · EF0 · 20 events
- Hail in Iowa, March 21, 2007$100,000 · 1.75 in hail · 16 events
- Flash Flood and Flooding in Illinois, March 21 to 22, 2007$50,000 · 1 in hail · 10 events
- Hail and Lightning Strike in Nebraska, March 21, 2007$5,000 · 3 in hail · 30 events
- Hail in Wisconsin, March 21, 20071 in hail · 27 events
- Hail in Washington, March 21, 20073 injured · 0.25 in hail · 1 event
- Hail in Minnesota, March 21, 20071.25 in hail · 6 events
- Hail in Iowa, March 21, 20071 in hail · 6 events
- Hail and Damaging Wind in Missouri, March 21 to 22, 2007$3,000 · 2 in hail · 6 events
- Hail in Wisconsin, March 21, 20071 in hail · 4 events
- Flooding in Indiana, March 21 to 25, 20073 events
- Hail in Texas, March 21, 20071.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20560, 20561.